National Migraine Centre
6,483 members1,818 posts

Question about amitriptyline

I've been on amitriptyline 25mg for about a year now for what is believed to a nerve / muscular chronic pain issue. I decided recently to come off it just to see if I could manage without. The pain has returned, burning, tightness - more daily pain, whereas on amitriptyline I had almost pain free days. In coming off amitriptyline I have tried Ibuprofen which before didn't touch the pain before but if i take around 800mg daily over two does throughout the day I can achieve some pain reduction. My question is this. If I stayed off amitriptyline and replaced it with a daily dose of Ibuprofen up to 800mg daily, from a health perspective would this be better to be on than amitriptyline long term or would amitriptyline be the recommended long-term solution?

9 Replies
oldestnewest

Personally i would stick with Ami , ibuprofen causes too much damage to your stomach and I've read a lot lately about stroke connection to ibuprofen.

Good luck 👍

3 likes
Reply

I would think that long term ibroprufen would not be good for your stomach. I do know people who have taken amitriptyline for a good number of years and all is well.

1 like
Reply

Always good to have a chat with your local pharmacist as they are the experts and can tell you all the side effects of both drugs. Good luck!

Reply

Hi,

I agree with Cally01 Ibuprofen is a nasty drug that taken long term has been shown to damage the kidneys and increases heart 'events', the studies I've seen looked at people taking 600mg long term. 25mg is a very small dose, I've been on 175mg for years, Amitriptyline taken for depression and anxiety is around 400mg plus. Its an old drug and I was advised to stay on it for all of my pregnancies where as you absolutely can't take Ibuprofen! There is no way I would switch from Amitriptyline to an NSAID.

2 likes
Reply

I have been on amitriptyline for over a year on 25mg recently halved the dosage used to treat my chronic migraines as paracetamol and ibuprofen did nothing.

The other responses are correct ibuprofen can cause stomach issues over long term use such as ulcers but I guess if your worried about the long term use of medication then try reducing the dose or speak to your doctor in regards to alternative methods in treating your pain such as acupuncture, chiropractic care or massage therapy

✌🏼

2 likes
Reply

Have you tried CBD oil it's expensive but a non pharmaceutical way to help with pain. I agree with everyone here about the ibuprofen. I also take Solgar 7 which is a natural antiinflamatory. I have arthritis and it helps me with pain.

1 like
Reply

i would chat with your local pharmacy , but i have used Botox for cluster headaches and aura migraines ,with brilliant success ,its worth a try , i have suffered since i was 16 yrs old and i am now 65 yrs

1 like
Reply

I wanted to try botox however, it's soooo expensive here in NZ

Reply

Taking Ibprohen for a long time cause stomach problems over time.

Reply

You may also like...